Clinical Pharmacy

January 7th, 2022

Acetaminophen Overdose!

acetaminophen overdose

Introduction to Acetaminophen Overdose

Acetaminophen overdose is very common. It’s the leading cause of calls to Poison Control Centers throughout the United States each year – with over 100,000 calls each year, translating into 56,000 emergency room visits, 2,600 hospitalizations, and over 450 deaths (mostly due to acute liver failure).

As such, acetaminophen overdose is widely tested on the NAPLEX exam. In this revision guide, we review the key facts you need to know about overdose – reviewing the symptoms of overdose; the mechanism through which toxicity occurs; and the various treatment options that exist to help affected patients.

One of the unfortunate aspects of acetaminophen overdose is how toxicity progresses. It is not uncommon, for example, for a patient to have intentionally taken an overdose only to regret the decision the following day. However, as it takes several days for the hepatotoxic and nephrotoxic effects to manifest, they can nonetheless succumb to the overdose at this later phase of the overdose.

Symptoms of Acetaminophen Poisoning

A marginal overdose of acetaminophen typically not cause symptoms. Often, toxic effects take hold at much higher doses – particularly if the dose reaches 8 grams (double the daily recommended maximum).

Stage 1

This stage can occur several hours after acetaminophen ingestion. At this stage, there may be few symptoms, but the patient may vomit.

Stage 2

This stage occurs after 24 to 72 hours after acetaminophen ingestion. At this stage, abdominal pain may occur and blood tests may indicate abnormal liver functioning.

Stage 3

This stage occurs 3 to 4 days after acetaminophen ingestion. At this stage, vomiting becomes worse and blood investigations may indicate:

  • Liver function is abnormal
  • Jaundice or yellowing of eyes and skin occurs
  • Bleeding may occur
  • Inflammation of the pancreas or kidneys

Stage 4

It occurs around 5 days after acetaminophen ingestion. At this stage, the patient may be recovering if treatment has been delivered at the right time. Otherwise, pronounced liver failure along with multiple organ failure can occur, which is invariably fatal.

Liver damage can be measured by sensitive markers such as prothrombin time, international normalized ratio, and plasma unconjugated bilirubin (amongst others).

Acetaminophen Toxicity Mechanism

  • In acetaminophen metabolism, 95% of the drug conjugates with glucuronide or sulfate and is excreted in the urine. Whereas the remaining 5% conjugates with glutathione.
  • Toxic effects of acetaminophen overdose is caused by the formation of a hepatotoxic metabolite called N-acetyl-p-benzoquinone imine (NAPQI).
  • It is also formed in individuals when acetaminophen is taken in safe doses, but the amount is small and the body can excrete it out without any damage to the body because it is conjugated by a thiol group of glutathione.
  • When too much acetaminophen is ingested, NAPQI is formed in large amounts because hepatic glutathione is depleted. It is a toxic metabolite that forms a covalent bond with the proteins, causing oxidative stress and cell necrosis.

How is Acetaminophen Overdose Treated?

Acetaminophen overdose can be treated by antidotes such as activated charcoal and N-acetylcysteine.

N- acetylcysteine is an effective antidote for acetaminophen poisoning. It works by converting to glutathione, replenishing reserves of this important conjugator. In this way, NAPQI can bind to the thiol group of glutathione, leading to its elimination from the body. Moreover, cysteine supplies an ample amount of sulfate to assist in acetaminophen conjugation.

The recommended dose of N-acetylcysteine is;

  • In the first hour – 150mg/kg
  • In the next four hours – 50mg/kg
  • In the next 16 hours – 100mg/kg

Liver failure does not occur completely until at least 48 to 72 hours after ingestion. Therefore, even if N-acetylcysteine is administered late after an overdose, it still has clinical benefits. Clinicians can establish whether to use N-acetylcysteine based on the risk of hepatotoxicity from a Rumack–Matthew nomogram.

Activated charcoal is only effective in the acute phase of acetaminophen overdose, when the drug can be eliminated from the body before it is absorbed. For this reason, it should be given within one hour of acetaminophen overdose.

If N-acetylcysteine is unavailable, methionine can be used as an antidote. It acts by replacing glutathione, acting as a thiol donor in the liver. But methionine can not be given with activated charcoal, as it may compete with acetaminophen for adsorption. Moreover, it should not be used if:

  • A patient is vomiting
  • 10 to 12 hours have occurred after acetaminophen ingestion because the efficacy of methionine in later stages is not justified therapeutically

This concludes our review of acetaminophen overdose! Check back to our NAPLEX Study Guide blog soon for even more exclusive features to help you master the NAPLEX exam and become a licensed pharmacy technician in the United States.

Categories

Join Our
Mailing List For Even More Facts!

    Don't stop
    learning now!

    Follow us
    on social media:

    vancomycin pharmacology
    NAPLEX Study Guide Pharmacology

    Vancomycin Pharmacology Guide!

    December 10th, 2021 By admin

    Read More
    carbamazepine pharmacology
    NAPLEX Study Guide Pharmacology

    Carbamazepine Pharmacology!

    January 18th, 2022 By admin

    Read More
    facts about tetracyclines
    NAPLEX Study Guide Pharmacology

    Top 10 Facts about Tetracyclines

    October 23rd, 2021 By admin

    Read More